Preventing Oxycodone Overdose

Preventing Oxycodone OverdoseOxycodone is an opiate-based painkiller that is most commonly used to treat moderate to severe pain. As with all opiate-based drugs there is a risk of oxycodone becoming habit forming, even when proper dosage is taken as directed.

Oxycodone Tolerance and Dependence Lead to Overdose

Physical dependency on oxycodone is directly linked to the effect the drug has on the human brain. Oxycodone inhibits the production of endorphins in the brain. These endorphins are the body’s natural response to pain. Over an extended period of time the production of endorphins in the brain can cease almost entirely. As endorphin production slows, a person becomes more tolerant to the effects of oxycodone and needs larger doses of the drug to feel the desired effects of pain relief or recreational pleasure. Once physical dependency has developed, addiction comes quickly. Tolerance does not cease to progress, once a person is addicted to oxycodone. As an individual continues to use oxycodone, he or she will continue to need increasingly larger doses or different means of ingesting the drug to feel its effects. The progression of tolerance leads to an ever-increasing danger of oxycodone overdose.

The Dangers of Oxycodone Overdose

Oxycodone overdose occurs when a person ingests an amount of the drug that is too large for the body to handle. Overdose can happen accidentally when an addict’s tolerance level reaches a certain point or if it is taken in such a way that too much is absorbed into the blood at once. Oxycodone overdose is more likely to happen when oxycodone is crushed and snorted or injected directly into the bloodstream. Mixing oxycodone with other substances such as alcohol also leads to an increased risk of accidental overdose. Normal side effects of oxycodone include a slowing of the heartbeat and breathing rate. An oxycodone overdose can cause a person to experience cardiac arrest and death, as necessary body functions may cease altogether. Symptoms of oxycodone overdose include the following:

  • Difficulty breathing
  • Low blood pressure
  • Slowed heart rate
  • Extreme fatigue
  • Weakness
  • Cold, clammy skin

An oxycodone user who displays any symptoms of overdose needs medical attention as soon as possible. Without immediate medical care oxycodone overdose can lead to permanent physical damage, coma and even death.

Get Help to Prevent Oxycodone Overdose

An oxycodone user is always at risk of accidental overdose. The only way to truly prevent oxycodone overdose is to seek treatment for oxycodone addiction. Families of oxycodone users have the option of staging an intervention to encourage loved ones to seek help for addiction. In an intervention family members share how their loved one’s addiction affects each on an individual level and urge him or her to accept the gift of treatment. Under the guidance of a professional interventionist the goal is to make an oxycodone user realize that if he or she has not already hit rock bottom, addiction will only continue to spiral his or her life downward. An intervention can be the wake up call necessary for an oxycodone addict to realize that he or she needs help before irreversible damage, overdose or death occurs.

Oxycodone Addiction Help

If you or someone you love is addicted to oxycodone, get help before an overdose claims your life or that of your loved one. Call our toll-free helpline, and speak to a counselor who can answer any questions you might have about oxycodone addiction rehab and recovery. The call is always free, and we are available 24 hours a day. There is no reason to wait; please call now.